Don't have a TCI SuperCoder account yet? Become a Member >>

Regular Price: $24.95

Ask An Expert Starting at $24.95
Have a medical coding or compliance question? Don’t sacrifice your valuable time to endless research. Choose Ask an Expert to get clear answers from the TCI SuperCoder team. And here’s a tip for the budget-conscious: Select the 12-question pack to get the best rate per question!

Browse Past Questions By Specialty

+View all

Diarrhea due to drug

Tammy Posted Tue 08th of December, 2015 07:01:45 AM

hi,
Patient came in with diarrhea. due to taking Metformin.
The provider dx K52.1 ( Diarrhea due to drug)
it however requires additional codes: T51-T65 to identify the agent. I am not sure what category Metaformin is for dx code. Please help. what would my secondary code be? thanks!!

SuperCoder Answered Wed 09th of December, 2015 05:34:59 AM

For the diarrhea due to drug, you need to code for adverse reaction from Metformin i.e. T38.3X5 as a secondary code.The codes from T51-T65 are for "Toxic effects of substances chiefly non-medicinal as to source" hence, they cannot be used.

Tammy Posted Wed 09th of December, 2015 09:17:29 AM

Thank you...what should my primary be? since K52.1 is for toxic? thanks!

SuperCoder Answered Thu 10th of December, 2015 00:39:27 AM

The primary code for above mentioned scenario should be K52.1 and secondary code T38.3X5.

Tammy Posted Thu 10th of December, 2015 11:27:27 AM

thanks.
the reason I am questioning is K52.1 states code first: T51-T65) and T38 is not between that range...please let me know.

SuperCoder Answered Fri 11th of December, 2015 01:36:19 AM

For the above mentioned condition we have to code K52.1 as the primary code and T38.3X5 as a secondary code. We cannot code from the series T51-T65 as it codes for "Toxic effects of substances chiefly non-medicinal as to source". As Metformin does not contain any of the constituents of this series, we cannot use the code from the above mentioned series.
For more details please refer to ICD-10 coding guidelines under "Adverse Reaction".

Related Topics